Pembrolizumab and epacadostat induced fatal myocarditis and myositis presenting as a case of ptosis and ophthalmoplegia

Justin B. Hellman, Ilana Traynis, Lily Koo Lin

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

We report the first case of fatal myocarditis presenting as bilateral ptosis in a patient on combination therapy with pembrolizumab and epacadostat. An 83 year-old man with stage III high-grade urothelial carcinoma presented with acute onset droopy eyelids one month after starting pembrolizumab and epacadostat. Exam showed myogenic ptosis and ophthalmoplegia. He was later found to have acute myocarditis with complete heart block and subsequently passed away. Pembrolizumab in combination with epacadostat can induce a potentially fatal myocarditis. Although immune mediated myocarditis is a rare established side effect, more reported fatalities are needed in the literature to highlight the urgency for standardized cardiac monitoring of even asymptomatic patients to prevent fatal outcomes, as well as a consensus on treatment protocols. Cancer immunotherapy complications are not well known to ophthalmologists. This case is unique in that the presenting sign was ptosis, which prompted the patient to call his ophthalmologist first.

Original languageEnglish (US)
Pages (from-to)1-4
Number of pages4
JournalOrbit (London)
DOIs
StateAccepted/In press - Jul 9 2018
Externally publishedYes

Keywords

  • Chemotherapy induced ptosis
  • myocarditis
  • ophthalmoplegia

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint Dive into the research topics of 'Pembrolizumab and epacadostat induced fatal myocarditis and myositis presenting as a case of ptosis and ophthalmoplegia'. Together they form a unique fingerprint.

  • Cite this